Tornadoes · United States · Colorado · 2022

EF0 tornado, Powell, Colorado, May 16, 2022

This EF0 tornado ran 0.1 miles across Logan County on May 16, 2022, touching down at 6:19 PM MDT and reaching 20 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 16, 2022
Touchdown
6:19 PM MDT (00:19 UTC)
Lifted
6:20 PM MDT (00:20 UTC)
On the ground
1 minutes
Path length
0.1 miles (0.2 km)
Path width
20 yards (18 m)
Deaths
0
Injuries
0
County
Logan County
Touchdown point
40.730, -102.990
Lift-off point
40.730, -102.990
Record number
2205161819-01

What the Weather Service recorded

A few severe storms brought produced gusts up to 60 mph in Phillips and Sedgwick counties. A brief land spout touched down in an open field in Logan County.

Landspout; funnel and ground circulation confirmed in photos; time and location estimated. No damage was observed.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
23:40 UTC00:30 UTCSevere Thunderstorm WarningBOU

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 19:58 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at May 16, 3:39 PM MDT, 2 hours 40 minutes earlier.

Area forecast discussion, May 16, 3:39 PM MDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
339 PM MDT Mon May 16 2022

.SHORT TERM...(This evening through Tuesday)
Issued at 339 PM MDT Mon May 16 2022

Radar shows a few convective showers developing over the higher
elevations and I-25 corridor this afternoon. Showers will
progress eastward onto the plains, although still not expecting
much wetting rain as the surface levels remain rather dry.
Virga/gusty outflow are possible with showers. Better instability
in place over the east plains/northeast corner will lead to
increased chances for thunderstorms into the early evening. Gusty
outflow winds and small hail being the main hazards.
Showers/thunderstorms exit the east plains before midnight.

Upper level flow remains zonal for Tues with an embedded
disturbance in the flow. A weak front pushes in from the north
with NE flow behind followed by increasing moisture. Paired with
weak synoptic lift, Tues will feature a higher coverage of
showers/thunderstorms in the afternoon. Instability will be in the
place with MLCAPE values 1000-1400 J/kg over the eastern plains
and a little less further west towards the I-25 corridor. DCAPE
values approach or exceed 1000 J/kg in many areas. Scattered
showers/thunderstorms develop in the late afternoon and push
eastward. Main threats will be hail and gusty winds. Model
soundings for Denver area resemble more of an inverted-V shape
keeping the gusty outflow risk more likely. This reflects the SPC
forecast well with a marginal risk of severe storms over the
plains/urban corridor and slight risk over the northeast corner.

.LONG TERM...(Tuesday night through Monday)
Issued at 339 PM MDT Mon May 16 2022

Convection should continue to track east and southeast Tuesday
evening, with a low severe threat for a few hours over the eastern
part of the plains. We'll see a similar setup on Wednesday, but
with cooler temperatures CAPEs and the severe threat will be
lower and mainly over east central Colorado. That activity should
end fairly early in the evening as subsidence and drier air move
in.

Thursday is the dry, warmer, and breezy day ahead of the incoming
trough. This still looks like a fire weather day, although we'll
need to check on the greenness of fuels over northern Colorado
which has progressed in the last couple of weeks. There's some
question about the timing of the cold front which will be
approaching the northern border late in the day. For now, we'll
keep the associated wind shift and cooling until Thursday evening.

There's fairly reasonable agreement on the timing and strength of
the trough which moves over Thursday night through Friday night.
There are some model runs that are slower clearing out the back
part of the trough on Saturday. There's also some disagreement on
just how cold it gets, with the colder models dropping
temperatures low enough to get some snow into Denver Friday night
with lows near freezing Saturday morning. This looks possible but
is on the colder edge of the envelope. The colder snow levels are
mostly because of drying which means the precipitation would have
ended, so we'll keep most of the snow out of Denver with just a
slight chance early Saturday morning if there are lingering
showers that late. There's a much better chance of some
accumulation above 7000 feet, and the higher foothills and
mountains should see several inches of snow. As for a potential
freeze, we'd need clearing skies and light winds Saturday morning
which would be possible with the faster solutions. It shouldn't
get much below freezing but could be a threat to the more tender
plants.

We get warming in westerly flow from Sunday into early next week.
There are discrepancies with the existence and timing of the next
couple of shortwaves which will affect just how quickly it warms
and whether there's any chance of convection. Our model blend with
temps in the 70s and lower 80s and only isolated convection looks
fine for now.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1202 PM MDT Mon May 16 2022

Light and variable winds will transition to
easterly into the early afternoon. Elevated showers develop over
the urban corridor/plains. Surface will be quite dry, so little
accumulation is expected. There is potential for outflow winds
with gusts up to 40 kt and virga in the vicinity of the terminals
with nearby showers. Confidence remains low in the location of
showers with respect to DIA. Better chances for thunderstorm
activity remain over the eastern plains of the state. Winds return
to SSW drainage after 00z at 7-12 kts. Tuesday morning, light
winds gradually transition from SW to NW. Winds shift to the
northeast in the early afternoon hours. Showers/thunderstorms
develop in the afternoon. They will be scattered in nature, so
confidence in the chance for direct impact to the terminals is
lower.

&&

.FIRE WEATHER...
Issued at 339 PM MDT Mon May 16 2022

Tuesday, a weak front pushes across the plains with increasing
moisture behind it across the northeast portion of the plains.
Despite increased moisture in the mid-level in most places, dry air
remains at the surface level over the Palmer Divide and southern
Park and Lincoln Counties with relative humidities 13 to 18 percent.
Winds in those areas should remain light limiting potential for
critical fire weather conditions. Showers/thunderstorms develop
in the afternoon across the mountains spreading eastward to the
I-25 corridor and eastern plains which will also help limit
critical fire weather conditions.

Thursday will be dry, warm, and breezy with a good chance of Red
Flag conditions in the afternoon for the plains and lower
foothills. A cold front in the late afternoon or early evening
will bring a shift to strong north winds. Colder temperatures and
a good chance of precipitation is expected Friday. Warm and breezy
conditions are possible again on Monday.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Mensch
LONG TERM...Gimmestad
AVIATION...Mensch
FIRE WEATHER...Gimmestad/Mensch
Hazardous weather outlook, May 16, 11:10 AM MDT, 7 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1110 AM MDT Mon May 16 2022

COZ030>051-171715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1110 AM MDT Mon May 16 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms are possible in the eastern plains late this
afternoon and evening. There will be potential for strong outflow
winds with storms and even elevated showers along the urban
corridor.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered showers and thunderstorms can be expected both Tuesday
and Wednesday afternoon and evening. A couple severe storms will
be possible across the plains mainly east of the I-25 Corridor,
with strong, gusty winds and hail being the primary threats.

Thursday will feature very warm temperatures, gusty winds, and
elevated to critical fire weather conditions.

A change to much cooler weather and a chance of showers can be
expected for Friday into the weekend. Temperatures will even be
cold enough for some snow, most likely in the mountains and
foothills.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Mensch/Gimmestad

In the hours before

Special weather statement, May 16, 3:21 PM MDT, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Denver CO
321 PM MDT Mon May 16 2022

COZ040-045-162200-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
321 PM MDT Mon May 16 2022

...A strong thunderstorm will impact portions of central Arapahoe and
south central Adams Counties through 400 PM MDT...

At 319 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Bennett, or 25 miles east of Denver, moving
northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Eastern Aurora, Bennett, Watkins, Strasburg and Manila Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3957 10449 3959 10450 3966 10450 3965 10452
      3963 10451 3963 10453 3958 10454 3958 10455
      3963 10458 3961 10460 3958 10461 3960 10464
      3978 10462 3977 10424 3957 10442
TIME...MOT...LOC 2119Z 222DEG 24KT 3964 10449

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

ENTREKIN

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDNR), 00:00Z

0.3 hours before the tornado, 98 km from the path. May 17, 2022.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2022-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -83341, lifted condensation level 3413 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2022-05-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 142 square meters per square second, 0 to 6 km bulk shear 33 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-83341 J/kg
Surface CAPE
10 J/kg
Mixed-layer LCL
3413 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
8.8 K/km

Open this sounding in Storm Lab

Denver, CO (KDNR), 12:00Z

11.7 hours after it, 98 km from the path. May 17, 2022.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2022-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1 joules per kilogram, CIN -424, lifted condensation level 3118 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2022-05-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 52 square meters per square second, 0 to 6 km bulk shear 10 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-424 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
3118 m above ground
0-6 km bulk shear
10 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.2 K/km

Open this sounding in Storm Lab

The surface observations

Sterling (STK), 26 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:35 UTC87.837.4150° 11 kt1009.1
22:55 UTC8639.2160° 14 kt221008.8
23:15 UTC8639.2160° 15 kt1008.5
23:35 UTC8637.4180° 9 kt1008.8
23:55 UTC82.435.6290° 9 kt211009.5
00:15 UTC80.637.4300° 10 kt1009.5
00:35 UTC73.442.8280° 16 kt241010.5
00:55 UTC73.444.610° 11 kt181009.8
01:15 UTC71.642.820° 13 kt201010.2
01:35 UTC69.844.610° 9 kt1010.2
01:55 UTC69.844.620° 9 kt1010.2
02:15 UTC69.844.630° 9 kt1010.2

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Cheyenne radar (KCYS), 160 km away, was scanning. The volume nearest the touchdown began at 00:17 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:20 UTCTORNADO5 Ese IliffLogan, COWEAK LANDSPOUT SOUTHEAST OF ILIFF. PHOTOS CONFIRMED FUNNEL AT CLOUD BASE AND VISIBLE GROUND CIRCULATION. TIME AND LOCATION ESTIMATED.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2022 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of May 16, 2022

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 166:22 PM EDTEF1Sullivan, NH4.8330$6,000
May 168:20 PM EDTEF1Craven, NC0.180
May 167:41 PM MDTUnratedPerkins, NE0.010
May 167:52 PM MDTUnratedDeuel, NE0.010

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.